Thunderstorm Wind, Park
- When
- July 22, 3:13 PM MST
- Where
- Park County, (Cod)yellowstone Apt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.520, -109.020
An outflow boundary moved through Cody and brought strong wind. A 61 mph wind gust occurred at the Cody airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An outflow boundary moved through Cody and brought strong wind. A 61 mph wind gust occurred at the Cody airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 11:42 AM MST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1242 PM MDT Sat Jul 22 2023 .DISCUSSION...(This evening through Saturday) Issued at 1235 PM MDT Sat Jul 22 2023 The upper level high centered over the desert Southwest near the Four Corner Region continues to build northward across the CWA with increasing convergence aloft. An deep upper level low off the Pacific northwest pushing south from the Gulf of Alaska, but the aforementioned high will keep it off the west coast well west of the CWA. Otherwise, warming temperatures and mainly dry conditions for the next week or so. More widespread 90s east of the Divide this Saturday afternoon with 70s and some 80s west. Sunday and onward will see even hotter temperatures into the mid to upper 90s east of the Divide, and 80s for points west to the state line. CPC continues this trend with above average temperatures and dryer than average conditions through the end of the month of July and into August. Besides the isolated storm in the higher terrains, precipitation will be pretty scarce at this point for the next week or so at least. Longer term ensemble data suggests the upper level high to have little to no movement maintaining strength throughout. Any systems will miss to the north or well to the west during this time frame with nothing significant to note both in the short and long term. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1129 AM MDT Sat Jul 22 2023 High pressure will keep VFR conditions for the next 24 hours. There is still a chance for an isolated thunderstorm or two in the afternoon. Otherwise, just few to scattered mid and high clouds across the region. Wind will be light for most terminals through the TAF period. Gusts up to 20 knots are possible at KBPI, KPNA, and KRKS 20Z to 02Z. && .FIRE WEATHER... Issued at 1235 PM MDT Sat Jul 22 2023 Increasing fire weather risk this weekend and into most of next week as well. Temperatures on the rise and mainly dry conditions are expected at this time. As a result, minimum relative humidity values will drop into the 10-20 percent range each afternoon, lowest towards the Colorado state line south and along the I-80 corridor. West to southwest winds relatively light 10-20 mph throughout with occasional gusts up to 25 mph at times during peak heating of the afternoon with even higher gusts for higher elevations. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Lowe AVIATION...Swanson/Lowe FIRE WEATHER...Lowe
Hazardous Weather Outlook National Weather Service Riverton WY 1248 PM MDT Sat Jul 22 2023 WYZ001>020-022>030-232300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1248 PM MDT Sat Jul 22 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Increasing fire weather risk expected for the long term with even warmer temperatures Sunday and beyond. As a result, minimum relative humidity values will drop into the 10-20 percent range, lowest along and south of the I-80 corridor to the Colorado state line. West to southwesterly winds 10-20 mph expected with occasional gusts up to 25-30 mph at times during peak heating of the afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Billings radar (KBLX), 152 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124972.